Missouri, 2009Flash Flooding and Damaging Winds in Missouri, March 24, 2009
March 24, 2009 · NWS LSX · 4 events in 4 counties and zones
A strong cold front moved through the region triggering showers and thunderstorms. Flash flooding and damaging winds were reported with some of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region triggering showers and thunderstorms. Flash flooding and damaging winds were reported with some of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 24, 11:39 AM CST, 55 minutes earlier.
Area forecast discussion, Mar 24, 11:39 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1239 PM CDT TUE MAR 24 2009
.DISCUSSION...
/453 AM CDT TUE MAR 24 2009/
WE WILL CONTINUE TO SEE VERY ACTIVE WEATHER OVER THE REGION INTO
THIS WEEKEND. FOR TODAY WILL SEE ROUND ONE AS A STRONG COLD FRONT
PUSHES THROUGH THE REGION...MOVING INTO THE ST. LOUIS METRO AREA BY
7 PM. AHEAD OF THIS FRONT...EXPECT THE TIGHT GRADIENT AND SUFFICIENT
MIXING TO RESULT IN ADVISORY CRITERIA WINDS FOR A PORTION OF THE
FORECAST AREA TODAY. SO HAVE ISSUED A WIND ADVISORY FOR AREAS ALONG
AND EAST OF CALHOUN COUNTY TO CRAWFORD COUNTY LINE THROUGH THIS
EVENING.
EVEN THOUGH FRONTAL BOUNDARY IS VERY SLOW IN IT PROGRESSION THIS
MORNING...WILL SEE SHORTWAVE FINALLY EJECT FROM THE SOUTHERN PLAINS
TODAY...PUSHING THE BOUNDARY THROUGH THE ENTIRE FORECAST AREA BY
03Z. SO WITH CONVECTIVE ACTIVITY OVER WESTERN MISSOURI WEAKENING
...STILL ANTICIPATE A NEW LINE OF STORMS TO DEVELOP BY EARLY THIS
AFTERNOON ALONG THE COLD FRONT IN RESPONSE TO FRONTAL CONVERGENCE
AND STRONG LARGE SCALE ASCENT ASSOCIATED WITH A NEGATIVELY TILTED
SHORTWAVE TROF SWINGING THROUGH THE MID MS VALLEY. SEVERE WEATHER IS
STILL A POSSIBILITY THIS AFTERNOON AND EVENING AS DEEP LAYER SHEAR
REMAINS PLENTIFUL AS ARE THE STRONG WIND FIELDS. INSTABILITY
CONTINUES TO BE THE QUESTION MARK. THE NEW 06Z NAM IS STILL
DEPICTING POCKETS OF SBCAPE OF 500-800 J/KG IN THE AFTERNOON AHEAD
OF THE FRONT. THIS WOULD SIGNAL MUCH BETTER POTENTIAL FOR STRONG TO
SEVERE STORMS...PRODUCING LOCALIZED CORRIDORS OF DAMAGING WINDS
THROUGH EARLY EVENING. HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS
AS WELL...HOWEVER GIVEN THE PROGRESSIVE NATURE TO THE SYSTEM...
THINK THE FLOOD THREAT IS LOCALIZED AT THE MOMENT...SO WILL NOT BE
ISSUING A FLASH FLOOD WATCH AT THIS TIME.
COOLER AND DRIER WEATHER EXPECTED WEDNESDAY WITH NEXT MAJOR STORM
SYSTEM IN THE THURSDAY NIGHT TO FRIDAY NIGHT TIME FRAME. SO MAJOR
CHANGES TO THE EXTENDED AT THIS TIME.
BYRD
&&
.AVIATION...
/1218 PM CDT TUE MAR 24 2009/
FOR THE 18Z TAFS...LINE OF TSRA JUST AHEAD OF COLD FRONT CURRENTLY
STRETCHES FROM NEAR UIN SSW TO DMO. THIS LINE OF TSRA WILL
CONTINUE TO PROPAGATE E JUST AHEAD OF THE ASSOCIATED COLD FRONT.
HAVE SLOWED PROGRESSION BY A COUPLE OF HOURS FROM PREV TAFS. LINE
OF TSRA CURRENTLY PRODUCING +RA AND HAVE THEREFORE LOWERED VISBYS
TO 1SM AS LINE PASSES EWD. BEHIND THE FRONT...SKIES SHOULD CLEAR
OUT QUICKLY AND REMAIN CLEAR OVERNIGHT. WINDS WILL REMAIN OUT OF
THE WEST DURING THE DAY TOMORROW. MAY NEED TO INCREASE WINDS
TOMORROW MORNING AS WINDS MAY STILL GUST TO AROUND 20 KTS.
TILLY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRAWFORD-FRANKLIN-
IRON-JEFFERSON-LINCOLN-MADISON-REYNOLDS-ST. CHARLES-ST.
FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
WASHINGTON.
IL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CALHOUN IL-GREENE
IL-JERSEY IL-MACOUPIN IL-MADISON IL-MONROE IL-RANDOLPH IL-
ST. CLAIR IL.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BOND IL-CLINTON
IL-FAYETTE IL-MARION IL-MONTGOMERY IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Mar 24, 3:32 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
432 AM CDT TUE MAR 24 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
432 AM CDT TUE MAR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
STRONG AND GUSTY SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS IN EXCESS
OF 45 MPH WILL PERSIST THROUGH THIS EVENING.
THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE REGION TODAY...AND ALONG
AND EAST OF THE MISSISSIPPI RIVER THIS EVENING. SOME OF THESE
STORMS COULD BE SEVERE WITH DAMAGING WINDS...AS WELL AS LOCALLY
HEAVY RAIN.
MAJOR FLOODING IS OCCURRING ALONG THE ILLINOIS RIVER. PLEASE SEE
THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE
AREA FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT AS A NEW STORM
SYSTEM IMPACTS THE NATIONS MIDSECTION.
MAJOR FLOODING IS FORECAST TO CONTINUE ALONG THE ILLINOIS RIVER.
PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT ARE ASKED TO RELAY SEVERE REPORTS AS
WELL AS HEAVY RAINFALL AND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN ST. LOUIS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
BYRD
In the hours before
Local storm report, Mar 24, 7:52 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
852 AM CDT TUE MAR 24 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0849 AM TSTM WND GST 6 W JEFFERSON CITY 38.57N 92.30W
03/24/2009 E40 MPH COLE MO TRAINED SPOTTER
STORM SPOTTER REPORTED ESTIMATED WIND GUSTS 40 MPH 6
WEST OF JEFFERSON CITY
&&
EVENT NUMBER LSX0901619
PRZYBYLINSKILocal storm report, Mar 24, 12:05 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
105 PM CDT TUE MAR 24 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0104 PM HAIL 10 W COLUMBIA 38.95N 92.51W
03/24/2009 M0.50 INCH BOONE MO TRAINED SPOTTER
ALONG RT E...HEAVY RAIN AND ONE QUARTER TO ONE HALF
INCH HAIL...BRIEF IN NATURE. NOT ABLE TO MEASURE RAIN.
&&
EVENT NUMBER LSX0901620
KARLZFlash Flood, Boone
- When
- March 24, 12:34 PM CST to 6:30 PM CST
- Where
- Boone County, 7 mi W of Sturgeon to 7 mi S of Centralia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.230, -92.411
Between 2 and 3 inches of rain fell in a short amount of time causing flash flooding. Numerous roads had water flowing over them including Brown School Road west of Highway 763, Fox Hollow Road five miles west of Ashland, and Wilhite Road east of Evert School Road.
Thunderstorm Wind, Reynolds
- When
- March 24, 3:15 PM CST
- Where
- Reynolds County, Ellington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.250, -90.980
Thunderstorm winds blew down a large tree in Ellington.
Thunderstorm Wind, St. Francois
- When
- March 24, 3:45 PM CST to 3:47 PM CST
- Where
- St. Francois County, Iron Mtn to 1 mi SE of Iron Mtn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.700, -90.620
Thunderstorm winds blew down several power lines and trees in an area from Iron Mountain to Iron Mountain Lake. One of the fallen trees landed on a carport, destroying it.
Flash Flood, Monroe
- When
- March 24, 4:10 PM CST to 6:30 PM CST
- Where
- Monroe County, Madison to Paris
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.470, -92.220
Between 2 and 3 inches fell in a short amount of time causing flash flooding. A concrete slab was washed out of a low water crossing at the intersection of county roads 120 an 117 about two miles west of Holliday.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Heavy Rain in Mississippi, March 24 to 25, 20091 death · $27,000 · 65 kt wind · 2 events
- Tornado in Louisiana, March 24, 2009$500,000 · EF1 · 1 event
- Wildfire in Georgia, March 24, 2009$250,000 · 1 event
- Damaging Winds in Illinois, March 24, 2009$143,000 · 65 kt wind · 9 events
- Flash Flooding and Hail in Missouri, March 24, 2009$110,000 · 60 kt wind · 13 events
- Flooding in Iowa, March 24 to 29, 2009$150,000 · 6 events
- High Wind in Illinois, March 24, 2009$51,000 · 52 kt wind · 7 events
- Damaging Winds in Wisconsin, March 24, 2009$27,000 · 56 kt wind · 3 events
- Winter Storm in Minnesota, March 24 to 25, 200919 events
- Winter Storm and Winter Weather in Colorado, March 24 to 27, 200916 events
- Strong Wind in Missouri, March 24, 2009$11,000 · 11 events
- High Wind and Strong Wind in Kansas, March 24, 200955 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161029, 161026, 161028, 161775.